Subscribe to Biological Therapies in Psychiatry -  Choose your plan >
IN THIS ISSUE:
January 2010

Lithium, Thyroid Function, and Depressive Relapse
Patients with bipolar disorder treated with lithium may develop depressive episodes due to changes in thyroid function.

Fighting Fire with Fire: Injectable Heroin for Heroin Addicts?
Diacetylmorphine merits consideration as a treatment of last resort for heroin addicts who don’t respond to methadone therapy.

Asenapine to Treat Schizophrenia and Bipolar Disorder
The new antipsychotic asenapine (Saphris) appears comparable to other second-generation agents but requires sublingual administration.

Clozapine Plus Other Antipsychotics
A paper by Taylor and Smith suggests that adding another antipsychotic to clozapine (Clozaril and others) for treatment-resistant patients has minimal therapeutic benefit.

Isotretinoin (Accutane) May Exacerbate Symptoms in Patients with Bipolar Disorder
Isotretinoin (Accutane) may destabilize mood in patients with bipolar disorder.

Stimulants Associated with Sudden Death in Young Patients
Stimulants such as methylphenidate may increase the risk of sudden unexplained death in young patients.

In Brief
Depression Risk Lower with 'Whole Foods' Diet; Anxiety during Menopause Not Improved by Black Cohosh

Stimulants Associated with Sudden Death in Young Patients

January 2010

An estimated two and a half million children in the United States take stimulant medications to treat attention-deficit/hyperactivity disorder (ADHD).1 Stimulant use has been increasing in adults as well. In 2006, the U.S. Food and Drug Administration (FDA) warned that stimulants should not be used in children or adolescents with serious cardiac problems, such as structural cardiac abnormalities, cardiomyopathy, or arrhythmias. Labeling on stimulant drugs calls for children to receive a physical examination and a review of personal and family history for relevant cardiac events before starting treatment. If cardiac abnormalities are detected, guidelines recommend a pretreatment electrocardiogram (ECG). Some experts think all children who are prescribed stimulants should undergo ECG prescreening.

Gould et al recently addressed the relationship of stimulant use and sudden unexplained death in children and adolescents.2 Using mortality data from state vital statistics between 1985 and 1996, the authors identified 564 sudden deaths in people aged 7 through 19 years throughout the United States. Investigators matched these cases with another 564 youths who died as passengers in motor vehicle accidents. The presence of amphetamine, dextroamphetamine, methamphetamine, or methylphenidate was established from medical examiner records, toxicology results, or death certificates. In 10 (1.8%) of the cases of sudden unexplained deaths, decedents were taking stimulants—specifically methylphenidate. By contrast, in only 2 (0.4%) of the motor vehicle deaths had victims been using a stimulant (which was methylphenidate in 1 case). This computes to an odds ratio of 7.4, suggesting that, although sudden unexplained death is a rare event, stimulants appear to be a contributing factor.

In an accompanying editorial, Vitiello and Towbin1 write that Gould et al have conducted the first methodologically rigorous study to identify a link between the therapeutic use of stimulant medications and unexplained death in children without demonstrated heart abnormalities. The editorialists caution, however, about possible confounders in the data. Conceivably, ADHD itself, independent of stimulant treatment, could increase the risk of sudden unexplained death, perhaps involving high-risk behaviors such as substance abuse. Vitiello and Towbin underscore the point that stimulants are not innocuous but, rather, require careful diagnostic assessment, diligent safety screening, and ongoing monitoring.

Should all children to be treated with stimulants have pretreatment ECG screening? An ECG can detect some abnormalities that could predispose to sudden death—such as QT prolongation or Wolff-Parkinson-White syndrome, pathology that cannot be identified on a postmortem examination. Although the risk of sudden death with these medications is small, the study by Gould and coworkers suggests that stimulants might increase that risk. The best advice for clinicians today is careful pretreatment assessment, monitoring, and documentation. If there is any concern about a cardiac risk, a pretreatment ECG makes sense.

1Vitiello B, Towbin K: Stimulant treatment of ADHD and risk of sudden death in children. Am J Psychiatry 2009;166:955-957.

2Gould MS, Walsh BT, Munfakh JL, Kleinman M, Duan N, Olfson M, Greenhill L, Cooper T: Sudden death and use of stimulant medications in youths. Am J Psychiatry 2009;166:992-1001.